Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Topeka, KS

July 4, 2023Morris County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 4, 2023, 10:22 PM CDT for Morris County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2023, 10:22 PM CDT (03:22 UTC)
Expired
Jul 5, 2023, 2:18 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Morris County, KS

The radar

The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 1:42 AM CDTRAIN 4.424 Wnw Council Grove, KSOver past 5 hours.
Jul 5, 1:42 AM CDTRAIN 4.424 Wnw Council Grove, KSOver past 5 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1759 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1759 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WGUS53 KTOP 050322
FFWTOP
KSC127-050730-
/O.NEW.KTOP.FF.W.0007.230705T0322Z-230705T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1022 PM CDT Tue Jul 4 2023

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Morris County in east central Kansas...

* Until 230 AM CDT.

* At 1021 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Council Grove, White City, Wilsey, Parkerville and Council Grove 
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3886 9673 3881 9640 3855 9640 3862 9675
      3863 9675

FLASH FLOOD...RADAR INDICATED

$$

Laflin
2 follow-up statements
285 
WGUS73 KTOP 050440
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1140 PM CDT Tue Jul 4 2023

KSC127-050730-
/O.CON.KTOP.FF.W.0007.000000T0000Z-230705T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris KS-
1140 PM CDT Tue Jul 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT WEDNESDAY 
FOR CENTRAL MORRIS COUNTY...

At 1139 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 4 
and 6 inches of rain have fallen. Additional rainfall amounts of 1 
to 2 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Council Grove, White City, Wilsey, Parkerville and Council Grove 
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3886 9673 3881 9640 3855 9640 3862 9675
      3863 9675

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$
189 
WGUS73 KTOP 050718
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
218 AM CDT Wed Jul 5 2023

KSC127-050728-
/O.CAN.KTOP.FF.W.0007.000000T0000Z-230705T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris KS-
218 AM CDT Wed Jul 5 2023

...FLASH FLOOD WARNING FOR CENTRAL MORRIS COUNTY HAS BEEN REPLACED 
WITH A FLOOD WARNING...

LAT...LON 3886 9673 3881 9640 3855 9640 3862 9675
      3863 9675

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:37 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 6:37 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Tue Jul 4 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 238 PM CDT Tue Jul 4 2023

Key Points:

- Hot Fourth of July with Severe Weather possible this evening and
overnight
- Cool temperatures expected for the remainder of the week with a
warming trend by the weekend.
- Overnight rain chances will be something to watch Thursday into
Friday and Saturday morning. Some storms could be strong to severe.

Taking a look at afternoon water vapor imagery, a closed low is
still situated over central Canada with a trough axis extending
southwestward, weak ridging over the desert Southwest, and a few
shortwaves embedded in zonal flow over the central Plains. Clear
skies and southerly flow have warmed temperatures quickly across
northeastern Kansas with mid 90s common area-wide by 1 PM. Continued
WAA, afternoon mixing, and warm 850/700mb temperatures will continue
to push afternoon high temperatures into the upper 90s and low 100s.
Luckily, surface moisture is fairly shallow and dewpoints are
staying in the low to mid 60s keeping heat indicies just below Heat
Advisory criteria. That said, with the holiday, heat could quickly
cause issues for people that are susceptible, so make sure to find
shade and drink plenty of hydrating fluids this afternoon.

The main focus in addition to the heat will be evening and overnight
strong/severe thunderstorms along a southeast-moving frontal
boundary. Currently, mid-level vorticity maximums advecting east off
the Rockies are providing sufficient support for convection over the
high plains and along a surface trough axis draped across central
Nebraska. This will be the main focal point for strong to severe
storms in northeastern Kansas later this evening and overnight. By
this evening, convection along the frontal boundary will continue
southeast, growing upscale quickly. Deep shear across Nebraska this
afternoon appears much more supportive of organized convection as
guidance keeps only 25-35 knots of shear along the boundary as it
moves into the northern Kansas. The marginal shear should not be
much of a deterrent for convection as lapse rates will be 7.5-8
degrees in the mid-levels with 2500 J/kg of MUCAPE ahead of the
frontal boundary. That said, RAP convective parameters show the best
area for the strongest and most organized convection to be in north-
central and central Kansas before the line of convection outruns
shortwave energy to its north. Storms will be capable of producing
damaging winds and occasional large hail. CAMs have come more into
agreement with the timing of the line as well with convection making
its way into north-central Kansas between 7-9 PM, I-70 by around
midnight, and east-central Kansas by 2-5 AM Wednesday morning. Heavy
rain will also be a concern as well as PWATs will be high (1.5-2")
and training rain and storms behind the boundary will remain
possible.

By around sunrise Wednesday, the surface boundary should be south of
the area. PoPs remain elevated through much of the day Wednesday as
the the 850 front stalls over the area. Expecting only rain and a
few elevated storms, but with cloud cover and CAA behind the
boundary, instability will not be very impressive for strong storms.
High temperatures should be much more pleasant and in the low 80s.
By the late afternoon, CAMs depict convection to redevelop along the
stalled frontal boundary along the OK/KS border. With very large
CAPE values and increasing upper level support from an approaching
mid-level perturbation, a few of these storms could become severe
with damaging winds, and large hail being the main concern. At the
moment, most of the convection appears to stay south of the area
where better instability resides, but cannot rule out a storm or two
south of the Kansas Turnpike.

Surface ridging builds further into the area Thursday, resulting in
mostly dry weather with highs in the low to mid 80s. It is not until
Thursday evening and into Friday morning that low-level flow returns
from the south and begins to bring warm and moisture-rich air back.
A few mid-level vorticity maximums move across the central Plains
early Friday AM with an increasing LLJ. Increasing deep shear to
40-50 knots overhead with elevated instability could result in
elevated supercells capable of large hail and damaging winds
Friday AM. Guidance appears to keep the bullseye for QPF over
central Kansas, but the exact location of the QPF will continue to
be monitored over the coming forecast periods. Regardless,
continued heavy rainfall over areas that will have received a good
rainfall the previous days could lead to localized flooding. A
similar setup overnight into Saturday AM will be possible with
heavy rainfall again a concern across central and east-central
Kansas.

By Sunday and into next week, temperatures warm up closer to the
climate average as weak upper-level ridging slides east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Jul 4 2023

The main hazard for the period will be with storms that move into
the area later this evening into the overnight period. Winds will
be the main hazard for aviation. Have tried to indicate the time
frame with a TEMPO group. This could be changed if the line of
storms developing over north central into eastern Nebraska gain
forward speed and arrive earlier than currently forecast. Showers
linger into the morning and eventual clearing takes place by late
morning into midday with the next risk of storms near the end of
the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Griesemer
AVIATION...Drake
Hazardous weather outlook, Jul 4, 2:40 PM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
240 PM CDT Tue Jul 4 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-051945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
240 PM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely to move north to south across the region
tonight. These storms could pack a punch with wind gusts up to
70 MPH and large hail. Storms are expected to move into north
central Kansas between 7 and 9 pm, and potentially making it to the
I-70 corridor around midnight tonight.

Heat indices are expected to be around 100 degrees between 2 and 7
pm this afternoon. Be sure to drink plenty of water and take breaks
in an air conditioned room.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms remain possible on Wednesday. If a frontal boundary
fails to move far enough south, there could be some risk for severe
storms in the afternoon across parts of east central Kansas.

Another round of thunderstorms is possible late Thursday night and
into Friday morning. These storms may be capable of producing large
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jul 4, 10:00 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1000 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     Tstm Wnd Gst     3 NNW Clay Center       39.42N 97.14W
07/04/2023  M61 MPH          Clay               KS   Mesonet

            Kansas State Mesonet reported gust to 61
            mph.

&&

IM
Local storm report, Jul 4, 10:04 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1004 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Tstm Wnd Gst     Axtell                  39.87N 96.26W
07/04/2023  M65 MPH          Marshall           KS   Mesonet

            Unio and Pacific station reported gusts to
            65 mph.

&&

IM
Local storm report, Jul 4, 10:05 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1005 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     Tstm Wnd Gst     2 NNW Corning           39.69N 96.05W
07/04/2023  M62 MPH          Nemaha             KS   Mesonet

            Kansas state mesonet reports gust to 62 mph.

&&

IM
Local storm report, Jul 4, 10:10 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1010 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Tstm Wnd Gst     4 WNW Council Grove     38.68N 96.56W
07/04/2023  M58 MPH          Morris             KS   Public

            Public Weather Station.

&&

IM
Local storm report, Jul 4, 10:15 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1015 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Tstm Wnd Gst     Corning                 39.66N 96.03W
07/04/2023  E70 MPH          Nemaha             KS   Trained Spotter

            Trained spotter estimates 70 mph wind gust.

&&

IM
Local storm report, Jul 4, 10:18 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1018 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Tstm Wnd Gst     Frankfort               39.70N 96.42W
07/04/2023  M68 MPH          Marshall           KS   Public

&&

IM

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:11 PM CDTSpecial Weather StatementTOPCloud49 min
Jul 4, 8:22 PM CDTSpecial Weather StatementTOPMorris38 min
Jul 4, 8:29 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Jul 4, 8:34 PM CDTSevere Thunderstorm WarningTOPMorris41 min
Jul 4, 8:42 PM CDTSpecial Weather StatementTOPWashington33 min
Jul 4, 8:50 PM CDTSpecial Weather StatementTOPCloud, Ottawa40 min
Jul 4, 9:09 PM CDTSpecial Weather StatementTOPWabaunsee21 min
Jul 4, 9:12 PM CDTSpecial Weather StatementTOPBrown, Clay, Marshall, Nemaha, Washington48 min
Jul 4, 9:15 PM CDTSpecial Weather StatementTOPMorris45 min
Jul 4, 9:23 PM CDTSpecial Weather StatementTOPCloud, Ottawa52 min
Jul 4, 9:40 PM CDTSpecial Weather StatementTOPDickinson, Geary, Riley50 min
Jul 4, 9:43 PM CDTAreal Flood AdvisoryTOPMorris3 hr
Jul 4, 9:51 PM CDTSpecial Weather StatementTOPBrown, Jackson, Nemaha24 min
Jul 4, 9:54 PM CDTSpecial Weather StatementTOPClay, Pottawatomie, Riley51 min
Jul 4, 9:59 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley31 min
Jul 4, 10:02 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie28 min
Jul 4, 10:06 PM CDTSevere Thunderstorm WarningTOPClay, Jackson, Marshall, Pottawatomie, Riley, Washington24 min
Jul 4, 10:06 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary24 min
Jul 4, 10:22 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie and 2 more23 min
Jul 4, 10:24 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Lyon, Morris, Pottawatomie and 3 more36 min
Jul 4, 10:42 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown, Douglas, Geary, Jackson, Jefferson, Nemaha and 5 more33 min
Jul 4, 10:57 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Lyon, Morris, Osage, Wabaunsee63 min
Jul 4, 11:02 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPJackson, Pottawatomie, Shawnee, Wabaunsee13 min
Jul 4, 11:14 PM CDTAreal Flood AdvisoryTOPRiley2 hr
Jul 4, 11:15 PM CDTAreal Flood AdvisoryTOPGeary2 hr
Jul 4, 11:16 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPDouglas, Jackson, Jefferson, Osage, Pottawatomie, Shawnee and 1 more44 min
Jul 4, 11:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage67 min
Jul 4, 11:51 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson24 min
Jul 5, 12:08 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin37 min
Jul 5, 12:30 AM CDTAreal Flood AdvisoryTOPOsage3 hr
Jul 5, 12:40 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin50 min
Jul 5, 2:18 AM CDTAreal Flood WarningTOPMorris7 hr

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.